Florida, 2008

Damaging Winds in Florida, April 5, 2008

April 5, 2008 · NWS TAE · 4 events in 2 counties and zones

Severe thunderstorms produced winds in excess of 70 mph, which downed trees in Apalachicola and damaged several homes at Shell Point Village.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe thunderstorms produced winds in excess of 70 mph, which downed trees in Apalachicola and damaged several homes at Shell Point Village.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 5, 8:38 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 5, 8:38 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 AM EDT SAT APR 5 2008

.UPDATE...SLOW MOVING COLD FRONT CURRENTLY STRETCHES FROM EAST
CENTRAL GEORGIA TO SOUTHEAST ALABAMA AND INTO THE NORTH CENTRAL
GULF...WHERE A WAVE OF LOW PRESSURE RESIDES. MOIST AND UNSTABLE
AIRMASS IS IN PLACE AHEAD OF THE COLD FRONT WITH SHORTWAVE
EXPECTED TO ADVANCE EAST INTO THE REGION THIS AFTERNOON. MODIFIED
12Z TLH SOUNDING SHOWED IMPRESSIVE INSTABILITY WITH CAPES
POTENTIALLY REACHING NEAR 3000 J/KG WITH AFTERNOON HEATING. SHEAR
IS NOT TERRIBLY STRONG...BUT CERTAINLY SUFFICIENT FOR A FEW STRONG
TO SEVERE STORMS CONSIDERING THE INSTABILITY.

CURRENT CONVECTIVE ACTIVITY IS FOCUSED ALONG SQUALL LINE ACROSS
SOUTHWEST GEORGIA INTO THE FLORIDA PANHANDLE WITH SCATTERED
ACTIVITY AHEAD OF THIS OVER SOUTH CENTRAL GEORGIA. EXPECT THE MAIN
LINE TO CONTINUE A SLOW EASTWARD PROGRESSION THROUGH THE REST OF
THE DAY...MAINTAINING OR INCREASING IN INTENSITY. ALSO EXPECT TO
SEE AN INCREASE IN COVERAGE AND INTENSITY OF STORMS AHEAD OF THE
LINE...AS BREAKS IN CLOUD COVER AMPLIFY THE INSTABILITY ACROSS THE
BIG BEND AND SOUTH CENTRAL GEORGIA.

BESIDES STRONG STORMS...BIG CONCERN TODAY WILL BE HEAVY RAINFALL.
SOUTHERN END OF SQUALL LINE HAS BEEN TRANSITIONING TO AN EAST-WEST
ORIENTATION OVER THE WESTERN PANHANDLE...LEADING TO A GOOD SETUP
FOR VERY HEAVY RAINFALL...ESPECIALLY WITH PWAT VALUES OVER 1.5
INCHES. IF THIS SETUP SPREADS EAST THROUGH THE DAY...OR
SIGNIFICANT CONVECTION TRAINS ACROSS THE AREA FROM THE
GULF...FLOODING WILL BECOME AN INCREASING THREAT.

CURRENT GRIDS AND ZONES IN PRETTY GOOD SHAPE WITH HEAVY RAIN AND
ISOLATED SEVERE WORDING. HAVE BUMPED UP POPS A BIT OVER THE BIG
BEND FOR THIS AFTERNOON AND WILL LIKELY REMOVE SEVERE WORDING FROM
SE ALABAMA WHERE ATMOSPHERE HAS ALREADY BEEN OVERTURNED.

&&

.MARINE...WINDS RUNNING 15 KNOTS OR LESS OVER MOST OF THE COASTAL
WATERS THIS MORNING. EXCEPTION IS OVER APALACHEE BAY EXTENDING
SOUTHEAST TO CEDAR KEY...WHERE OBS SHOW WINDS OF 15 TO 20 KNOTS
WITH SOME HIGHER GUSTS. HAVE ALREADY UPDATED MARINE FCST TO ADD
EXERCISE CAUTION HEADLINE TO EASTERN NEARSHORE LEGS.
OTHERWISE...NO SIGNIFICANT CHANGES PLANNED TO REMAINDER OF FCST.

&&

.AVIATION...VERY MOIST UNSTABLE AIRMASS WILL DOMINATE THE TRI STATE
REGION...AHEAD OF THE COLD FRONT THAT WILL CONTINUE TO MOVE SLOWLY
EASTWARD INTO THE AREA TODAY. WIDESPREAD SHOWERS AND THUNDERSTORMS
WITH MVFR TO IFR CIG AND VSBY CONDITIONS WILL BE THE DOMINANT
WEATHER UNTIL AT LEAST 00Z-06Z OVER WESTERN PORTIONS OF THE AREA...
SE ALABAMA AND THE ERN FLORIDA PANHANDLE...AND WILL LIKELY CONTINUE
THROUGH MOST OF THE FORECAST PERIOD ELSEWHERE OVER GEORGIA AND THE
FLORIDA BIG BEND. SOME THUNDERSTORMS...ESPECIALLY FROM LATE MORNING
THROUGH THE AFTERNOON AND EVENING...COULD PRODUCE HAIL AND STRONG
SFC WIND GUSTS. PATCHY DENSE SEA FOG AFFECTING PORTIONS OF THE
EASTERN FLORIDA PANHANDLE COAST...SPECIFICALLY PFN...SHOULD
GRADUALLY LIFT AS THE BAND OF SHOWERS AND STORMS TO THE WEST
APPROACHES THE AREA LATER THIS MORNING...AND DAYTIME HEATING
CONTINUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  80  61  81  60  80 /  80  50  30  20  20
PANAMA CITY  74  61  78  64  80 /  80  30  30  20  10
DOTHAN       74  55  78  60  81 /  80  20  20  10  10
ALBANY       78  56  79  60  80 /  80  40  20  10  20
VALDOSTA     82  62  81  59  79 /  80  50  30  20  20
CROSS CITY   79  65  77  62  81 /  70  60  40  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/DUVAL/FOURNIER
Hazardous weather outlook, Apr 5, 4:50 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT SAT APR 5 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-061000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
550 AM EDT SAT APR 5 2008 /450 AM CDT SAT APR 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
TRI-STATE REGION TODAY...

A DEVELOPING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
SLOWLY TO THE SOUTHEAST TODAY AND TONIGHT. SEVERAL BANDS OF SHOWERS
AND THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE REGION TODAY.
THERE IS THE POTENTIAL FOR SOME OF THE STORMS TO BE STRONG TO SEVERE
WITH DAMAGING WIND GUSTS AND HAIL. DUE TO THE VERY MOIST ATMOSPHERE
AND STORMS REDEVELOPING AND MOVING OVER THE SAME AREAS...LOCALLY
HEAVY RAINFALL OF ONE TO TWO INCHES WITH ISOLATED THREE TO FOUR
INCHES WILL BE POSSIBLE. THE COLD FRONT WILL STALL OVER THE COASTAL
WATERS LATER TONIGHT...WITH SHOWERS AND THUNDERSTORMS TAPERING OFF
FROM NORTHWEST TO SOUTHEAST. DUE TO THE GUSTY ONSHORE WINDS AND
SWELLS TODAY...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE AREA
BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A SERIES OF WEAK LOW PRESSURE SYSTEMS WILL DEVELOP AND MOVE ALONG
THE STALLED FRONT SUNDAY THROUGH MONDAY...WITH THE BEST CHANCES FOR
RAIN OVER THE FLORIDA BIG BEND AND COASTAL WATERS. A RIDGE OF STRONG
HIGH PRESSURE WILL BUILD INTO THE SOUTHEAST ON TUESDAY AND WEDNESDAY
WITH DRIER CONDITIONS. AS THE RIDGE MOVES INTO THE ATLANTIC LATE IN
THE WEEK...ONSHORE WINDS WILL TRANSPORT GULF MOISTURE INTO THE
REGION...WITH AT LEAST SLIGHT CHANCES FOR RAIN AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

JAMSKI

In the hours before

Local storm report, Apr 5, 10:05 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1105 AM EDT SAT APR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     TSTM WND DMG     PELHAM                  31.13N 84.15W
04/05/2008                   MITCHELL           GA   EMERGENCY MNGR

            TREES AND POWERLINES DOWN IN PELHAM

&&

CAMP
Special weather statement, Apr 5, 11:01 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1201 PM EDT SAT APR 5 2008

FLZ008>010-051630-
COASTAL WALTON-HOLMES-WASHINGTON-
1101 AM CDT SAT APR 5 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES...WALTON AND
WASHINGTON COUNTIES...

* UNTIL 1130 AM CDT

AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF DE FUNIAK SPRINGS...MOVING
NORTHEAST AT 40 MPH.

WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS
ARE OCCURRING WITH THIS STORM...WHICH MAY CAUSE LOCALIZED FLOODING
OF STREETS AND LOW LYING AREAS.

9-FOURNIER
Special weather statement, Apr 5, 12:00 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
100 PM EDT SAT APR 5 2008

FLZ011-013-016-026-GAZ155-156-051745-
CALHOUN-DECATUR-GADSDEN-JACKSON-LIBERTY-SEMINOLE-
100 PM EDT SAT APR 5 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CALHOUN...DECATUR...
GADSDEN...JACKSON...LIBERTY AND SEMINOLE COUNTIES...

* UNTIL 145 PM EDT/1245 PM CDT/

AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTH OF
CHATTAHOOCHEE...OR 14 MILES NORTHEAST OF BLOUNTSTOWN...MOVING
EAST AT 10 MPH.

SMALL HAIL...VERY HEAVY RAIN...FREQUENT LIGHTNING...AND WINDS GUSTS NEAR
40 MPH ARE EXPECTED WITH THESE STORMS.

THE COMBINATION OF SLOW MOVEMENT AND HIGH RAINFALL RATES OF THESE
STORMS MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

9-FOURNIER
Special weather statement, Apr 5, 12:06 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
106 PM EDT SAT APR 5 2008

FLZ012-051745-
BAY-
1206 PM CDT SAT APR 5 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY COUNTY...

* UNTIL 1245 PM CDT

AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF LOWER GRAND LAGOON...OR 12 MILES
SOUTHWEST OF PANAMA CITY...MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL BE NEAR...
  6 MILES SOUTHEAST OF LOWER GRAND LAGOON BY 1215 PM CDT.
  TYNDALL AFB BY 1220 PM CDT.
  SPRINGFIELD BY 1225 PM CDT.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

9-FOURNIER
Special weather statement, Apr 5, 12:23 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
123 PM EDT SAT APR 5 2008

FLZ017-051815-
LEON-
123 PM EDT SAT APR 5 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEON COUNTY...

* UNTIL 215 PM EDT

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF TALLAHASSEE TO 12 MILES SOUTH OF QUINCY...MOVING EAST SOUTHEAST
AT 15 MPH.

THESE STORMS WILL BE NEAR...
  TALLAHASSEE BY 150 PM EDT.
  5 MILES NORTH OF WOODVILLE BY 215 PM EDT.

SMALL HAIL...FREQUENT LIGHTNING...TORRENTIAL RAIN...AND WINDS
AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. SOME SMALL TREES
AND LARGE TREE BRANCHES MAY BE BLOWN DOWN AS WELL.

THE SLOW MOVEMENT AND HIGH RAINFALL RATES WITH THESE STORMS
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

9-FOURNIER
Special weather statement, Apr 5, 12:37 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
137 PM EDT SAT APR 5 2008

FLZ008-010-012-051800-
BAY-COASTAL WALTON-WASHINGTON-
1237 PM CDT SAT APR 5 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY...WALTON AND
WASHINGTON COUNTIES...

* UNTIL 100 PM CDT

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANTA ROSA BEACH...MOVING NORTHEAST AT 40
MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...WHICH COULD CAUSE
SMALL TREES AND LARGE BRANCHES TO BLOW DOWN.

9-FOURNIER

The radar

The Tallahassee radar (KTLH), 97 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
April 5, 1:25 PM EST
Where
Franklin County, Apalachicola
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.730, -84.980

Several trees were blown down on 12th Street in Apalachicola.

Thunderstorm Wind, Franklin

When
April 5, 2:30 PM EST
Where
Franklin County, St Teresa
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
29.930, -84.450

A severe thunderstorm produced a wind gust of 73 mph at St Teresa.

Thunderstorm Wind, Wakulla

When
April 5, 2:55 PM EST
Where
Wakulla County, 4 mi E of Crawfordville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.170, -84.303

Thunderstorm winds were estimated at 70 mph near U.S. Highway 98 and Spring Creek Highway.

Thunderstorm Wind, Wakulla

When
April 5, 3:00 PM EST
Where
Wakulla County, 0.72 mi NNE of Shell Pt
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.059, -84.294

Five homes sustained porch damage at Shell Point Village.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86545, 86546, 86547, 86552.